Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Raleigh, NC

May 9, 2003Granville County, Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2003, 5:23 PM EDT for Granville County, Vance County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 5:23 PM EDT (21:23 UTC)
Expired
May 9, 2003, 6:00 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Granville County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS52 KRAH 092123
SVRRAH
NCC077-181-092200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VANCE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF TUNGSTEN...OR ABOUT 12
  MILES EAST OF SOUTH BOSTON...MOVING SOUTHEAST AT 40 MPH. QUARTER
  SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUNGSTEN AND STOVALL AROUND 540 PM
  HENDERSON AROUND 555 PM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. UNPLUG ELECTRICAL
APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF OUTDOORS SEEK SHELTER INDOORS IMMEDIATELY. IF NO
SHELTER IS AVAILABLE AN AUTOMOBILE CAN ALSO PROTECT YOU FROM
LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING 
FOR NORTHEASTERN CENTRAL NORTH CAROLINA.

LAT...LON 3685 7875 3673 7892 3618 7853 3645 7829

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 9, 2:00 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI MAY 9 2003

HEAT WILL CONTINUE FOR ONE MORE DAY THEN A DOWN TURN IN TEMPS
EXPECTED EARLY NEXT WEEK.

SHORT TERM FORECAST CHALLENGE CENTERS ON PROBABILITY OF CONVECTION
THROUGH SUNDAY AFTERNOON.

TONIGHT...FRONTAL BOUNDARY THAT DRIFTED SOUTH INTO NORTHERN
PIEDMONT LATE LAST NIGHT AS RETURNED NORTH INTO VA.  MCS OVER
WV/WESTERN VA SHOULD DRIFT SE ALONG THIS BOUNDARY.  THUS...SHOULD SEE
SCATTERED CONVECTION MOVE INTO THE FAR N/NE COUNTIES OF FORECAST AREA
IN THE 22-02 TIME FRAME.  AS PER LATE MORNING UPDATE...WILL PLACE
HIGHEST POPS (40-50%) IN THE FAR N-NE AND DWINDLE DOWN TO EITHER
ISOLATED/NO POP IN THE SOUTH.

FOR SATURDAY/SATURDAY NIGHT...HIGHEST POPS AGAIN (HIGH CHANCE) WILL BE
IN THE FAR NORTH DUE TO PROXIMITY OF WESTERLIES OVER NORTHERN MID
ATLANTIC WHICH WILL BE FAVORED AREA FOR CONVECTIVE COMPLEX TO TRAVEL
FROM OH VALLEY. TAIL END OF COMPLEX CROSSES NORTHERN HALF OF FORECAST
AREA SATURDAY AFTERNOON. MID/UPPER LEVEL RIDGE STRONGER OVER SOUTH
HALF...SO WILL LIMIT CONVECTIVE POPS TO EITHER SLIGHT CHC/SMALL CHC.
CONVECTION MAY BE STRONG/ISOLATED SEVERE OVER FAR N/NE SAT AS WIND
PROFILE/STRUCTURE SUGGEST DAMAGING DOWNBURSTS.

WESTERLY FLOW PROCEEDING FRONT SUN WILL LIMIT MOISTURE ADVECTION AND
TRANSPORT WEST OF THE MOUNTAINS. MODEL PROGS HAVE BEEN CONSISTENT IN
DEPICTING A LESS WET MOISTURE AXIS CROSSING CENTRAL NC SUN AFTERNOON.
SUPPORT UPSTAIRS IS NOT ALL THAT IMPRESSIVE AS WELL. SINCE FRONT
CROSSING REGION DURING THE HEAT OF THE DAY...WILL MAINTAIN CHC POPS FOR
NOW. MAY RAISE HIGHS SUN A DEGREE OR TWO FROM PREVIOUS FORECAST. WILL
GO WITH BREEZY SW FLOW SUNDAY.

FRONT CLEARS AREA SUN NIGHT WITH MUCH DRIER/COOLER AIR ADVECTING IN.
LOW LEVEL THICKNESSES SUGGEST HIGHS MON 10-12 DEGREES COOLER COMPARED
TO SUN. THICKNESS PROGGED TO DROP 50-55 M BETWEEN 12Z SUN-12Z MON. WILL
LIKELY TRIM FORECAST HIGHS MON ABOUT 3 DEGREES FROM PREVIOUS FORECAST.

EXTENDED....TUESDAY-FRIDAY WILL FEATURE TEMPS SLIGHTLY BELOW NORMAL
WITH RAIN CHANCES MINIMAL THROUGH WED/THU.  W-NW FLOW IN THE MID/UPPER
LEVELS WILL SEND REINFORCING SHOTS OF SEASONABLY COOL DRY AIR INTO
CAROLINAS TUE-THU. SOME QUESTION AS TO TIMING OF RETURN FLOW LATE NEXT
WEEK. DUE TO UNCERTAINTY WILL FORECAST CLOUDINESS THU/FRI BUT REFRAIN
FROM MENTIONING RAIN.

.RAH...NONE.

WSS
Hazardous weather outlook, May 9, 5:15 AM EDT, 12 hours 8 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
515 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...LATE TODAY INTO TONIGHT
THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS LATE TODAY
INTO EARLY TONIGHT. THE MAJOR THREATS WILL BE DAMAGING WIND AND
POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AGAIN
LATE SATURDAY. A COLD FRONT APPROACHING FROM THE WEST WILL INCREASE THE
THREAT OF SEVERE THUNDERSTORMS ON SUNDAY. AGAIN...THE MAJOR THREATS
WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO EARLY TONIGHT. THE
THUNDERSTORMS WILL DEVELOP AFTER 200 PM AND LINGER AT LEAST THROUGH
SUNSET.

In the hours before

Special weather statement, May 9, 12:00 PM EDT, 5 hours 23 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-092359-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1200 PM EDT FRI MAY 9 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TONIGHT.

HAZARDOUS WEATHER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
MAINLY ACROSS NORTHERN SECTIONS OF THE PIEDMONT AND COASTAL PLAIN
FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREAT
WILL BE FROM ISOLATED DAMAGING WIND GUSTS.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...TEMPERATURES WILL CLIMB INTO THE UPPER 80S TO LOWER 90S
THIS AFTERNOON. THE AIR MASS WILL BECOME QUITE UNSTABLE WITH DEW
POINTS EXPECTED TO REMAIN IN THE UPPER 60S TO LOWER 70S. A WARM
FRONT OVER SOUTHERN VIRGINIA MAY FOCUS THUNDERSTORM DEVELOPMENT NEAR
THE VIRGINIA BORDER AFTER 200 PM. IF THUNDERSTORMS DEVELOP... THEY
ARE EXPECTED TO MOVE EAST SOUTHEAST INTO NORTHERN NORTH CAROLINA.
THE AREAS MOST LIKELY TO BE AFFECTED ARE THOSE NORTH OF THE
WINSTON-SALEM... GREENSBORO... RALEIGH AND ROCKY MOUNT AREAS. THERE
IS THE POTENTIAL THAT A FEW OF THE THUNDERSTORMS WILL BECOME
STRONG... AND EVEN SEVERE ON AN ISOLATED BASIS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS
FROM THE NATIONAL WEATHER SERVICE.

PWB
Special weather statement, May 9, 4:40 PM EDT, 43 minutes before
NCZ007>011-026-027-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS WILL MOVE INTO
WARREN...GRANVILLE...PERSON...VANCE...AND HALIFAX COUNTIES AROUND
530 PM EDT...

...A TORNADO WATCH IS IN EFFECT FOR THE AREA...

AT 440 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED IN SOUTHERN
VIRGINIA...MOVING SOUTHEAST AT 35 MPH. DAMAGING WINDS UP OF 60
MPH...HAIL THE SIZE OF QUARTERS...AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE STORMS AS THEY APPROACH THE
NORTH CAROLINA BORDER. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

THE STORMS ARE EXPECTED TO CROSS THE VIRGINIA BORDER BETWEEN 530 PM
AND 600 PM. PEOPLE OUTDOORS IN THIS AREA SHOULD PREPARE TO MOVE
INDOORS WHEN THUNDER IS HEARD OR SKIES TURN DARK. BOATERS ON KERR
LAKE AND LAKE GASTON SHOULD PREPARE TO MOVE TO SHORE.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BOATERS ON
THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF AN APPROACHING
STORM.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:39 PM EDTTornado WarningRAHGranville, Vance36 min
May 9, 6:14 PM EDTTornado WarningRAHVance31 min
May 9, 6:17 PM EDTTornado WarningRAHWarren28 min
May 9, 6:20 PM EDTSevere Thunderstorm WarningRAHGranville25 min
May 9, 6:29 PM EDTSevere Thunderstorm WarningRAHFranklin31 min
May 9, 6:39 PM EDTSevere Thunderstorm WarningRAHVance21 min
May 9, 6:52 PM EDTSevere Thunderstorm WarningRAHNash38 min
May 9, 6:58 PM EDTTornado WarningRAHFranklin, Vance32 min
May 9, 7:07 PM EDTTornado WarningRAHNash38 min
May 9, 7:21 PM EDTSevere Thunderstorm WarningRAHEdgecombe54 min
May 9, 7:44 PM EDTSevere Thunderstorm WarningRAHNash16 min
May 9, 7:53 PM EDTSevere Thunderstorm WarningRAHWilson37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.